Did you or you know someone who’s suffering from adverse reactions related to withdrawal from topical corticosteroids? If so, what are the measures you take to help them? How do you help someone deal with the side effects of topical steroid withdrawal?
Although this condition isn’t uncommon, people rarely develop topical steroid withdrawal symptoms. It’s because most of them could use topical corticosteroids properly and stop at the right time. But when worse comes to worst, it’s crucial to learn how to get through it. To do that, you need to know first what this condition is, the common misconceptions about it, and the best treatments for topical steroid withdrawal. Through this, you can better handle such situations.
For better ideas, you can continue reading this article.
Topical Steroid Withdrawal: Things To Know
Intrinsically, topical steroid withdrawal (TSW) refers to adverse reactions after the abrupt stop of using corticosteroids. This condition is characterized by itchy, red skin and large patches of rashes on one’s body.
Typically, topical steroid creams are used to treat skin conditions like eczema. They’re also used to alleviate extreme itchiness, inflammation, irritation, and scaling. Despite being a safe option for many skin conditions, the prolonged, inappropriate, or frequent abuse of potent topical corticosteroids could negatively affect one’s body. Mainly, it’d cause one’s body to develop patches or bumps on the skin due to withdrawal from corticosteroids.
As per clinical presentations, there are several distinctions of TSW, which may include the following:
- Papulopustular rashes – commonly have perioral dermatitis and steroid rosacea
- Red burning skin – otherwise known as topical steroid dermatitis and topical steroid addiction.
Upon stopping the use of high-potency topical corticosteroids, it’s more likely for symptoms of withdrawal to develop within days or weeks. The severity of the condition also depends on the abuse and one’s body reactions to it. In managing its symptoms, a person may undergo several treatments that’d last for at least 12 months. However, other therapies can occur within days or weeks.
Burning and persistent feelings of stinging are some of the common symptoms of TSW. Itchiness may also occur after the onset of the desquamative phase, distinguished by the dry, scaly skin and red patches on one’s body. Patients may also experience skin sensitivity and intolerance to moisturizers and other environmental factors. Lastly, excessive sweating and itchy wheals may indicate signs of recovery.
Must-Know Misconceptions About Topical Steroid Withdrawal
To help you learn more about this condition, listed below are some of the most common fallacies you need to know about topical steroid withdrawal.
- Topical corticosteroids withdrawal can lead to severe illnesses.
One of the most common misconceptions about topical corticosteroids (TCS) is being unsafe for patients. Although clinical tests prove that TCS can relieve inflammation, eczema, and other known skin conditions, many people don’t believe it. Instead, they focus on the potential side effects of these medications, including skin atrophy and growth retardation.
However, the possibilities of such risks are commonly meager and can only happen upon prolonged use of high-potency topical corticosteroids. The notion about TSW being a trigger for other severe illnesses isn’t true either. Instead, this condition can only occur upon sudden withdrawal from the use of TCS.
Another note to remember is that TCS are ideal alternatives for skin issues like dermatitis, rash, psoriasis, and eczema. These could also have anti-inflammatory properties and manage their immune responses to harmful pathogens. But, if you’re planning to use these medications, it’s best always to consult a doctor or a physician to avoid compromising your health.
- Regular use of topical corticosteroids may result in TSW.
Another common myth about topical corticosteroid withdrawal and TCS is that people believe the latter can cause the said condition. Technically, it’s not the medications that cause TCW but the inappropriate, frequent, and prolonged use of moderate to high-potency TCS. Failure to abide by the recommended TCS usage guidelines could result in the development of this condition.
It’s also unlikely for TCS to predispose patients to topical corticosteroid withdrawal as long as they follow the prescribed dosage of the medicines.
- To prevent TCS, one must apply topical corticosteroids alternately.
Some people believe that not taking TCS may help prevent its adverse effects. Some also prefer to take them alternately to know the possible outcomes. However, such acts may increase the possibility of developing the condition. Notably, not following the correct prescriptions of TCS may require an even longer course for the treatment. Plus, one’s body may grow immune to it, and the usual dosage won’t be as efficient as before. Consequently, the patient may require a more potent dosage of corticosteroids.
In such aspects, always follow what your doctor has prescribed to minimize the risks of acquiring TSW. Taking the proper short-term TCS usage may also help maintain its efficiency and protect yourself from its side effects.
- Topical steroid withdrawal is non-curable.
One of the most common reasons people often panic upon finding that they’re suffering from topical steroid withdrawal is their belief that it’s non-curable. Not knowing what they’re dealing with is one thing, but thinking that there’s no way to treat it often makes people lose the will to get through TSW.
In such aspects, knowing what this condition is may help patients understand the proper measures to take to handle TSW better. Also, it’s important to note that topical steroid withdrawal is treatable through supportive care and telehealth services. Non-steroidal treatments and other types of medications can also help alleviate its symptoms and prevent the risks of complications.
Importantly, people should always consult a physician to get treated and avoid self-diagnosis. If you’re starting to notice the signs mentioned above, you can seek help through telecare services and telemedicine for better assistance.
- It’s easy to predict symptoms of topical steroid withdrawal.
As mentioned earlier, self-diagnosis and self-medication can bring no good to you, especially when dealing with conditions like topical steroid withdrawal. If you jump to conclusions about this condition without consulting a doctor, it’s more likely for you to make mistakes that’d endanger your health and wellness. Not just that, but it could also make you miss medical diseases that contribute to your condition.
For instance, thinking that topical steroid withdrawal symptoms are predictable and manageable may affect your recovery processes. Ideally, it’s best to consult physicians or dermatologists who specialize in your condition and let them identify its apparent symptoms. Through that, they could know the best ways to treat it. Since some TSW symptoms may overlap with other skins conditions like skin dermatitis, it’s crucial to ask for professional help to avoid further harm.
Even with numerous technological innovations and treatments, it’s challenging to manage the symptoms of topical steroid withdrawal. The lack of appropriate research and diagnostic criteria about TSW makes it more challenging to handle, not to mention the number of misconceptions surrounding it. To better recover from TSW, you must know what it is and determine the appropriate treatments. Through that, you can efficiently manage its symptoms and get through it.